Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 14, NWS Sioux Falls, SD

April 24, 2015Lake County, McCook County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 24, 2015, 7:15 PM CDT for Lake County, McCook County, Miner County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2015, 7:15 PM CDT (00:15 UTC)
Expired
Apr 24, 2015, 7:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lake County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS53 KFSD 250015
SVRFSD
SDC079-087-097-250045-
/O.NEW.KFSD.SV.W.0014.150425T0015Z-150425T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT FRI APR 24 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHEASTERN MCCOOK COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 745 PM CDT

* AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CANOVA...OR
  16 MILES SOUTHWEST OF LAKE HERMAN STATE PARK...MOVING NORTHEAST AT
  10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN LAKE...NORTHEASTERN MCCOOK AND SOUTHEASTERN MINER
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4375 9726 4380 9753 4394 9752 4394 9720
      4384 9713 4375 9713
TIME...MOT...LOC 0015Z 211DEG 8KT 4386 9743 

HAIL...1.00IN
WIND...60MPH
 
$$

DUX
2 follow-up statements
189 
WWUS53 KFSD 250028
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT FRI APR 24 2015

SDC079-087-097-250045-
/O.CON.KFSD.SV.W.0014.000000T0000Z-150425T0045Z/
LAKE SD-MCCOOK SD-MINER SD-
728 PM CDT FRI APR 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN LAKE...NORTHEASTERN MCCOOK AND SOUTHEASTERN MINER
COUNTIES...

AT 727 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CANOVA...OR 
15 MILES SOUTHWEST OF LAKE HERMAN STATE PARK...MOVING NORTHEAST AT 
15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CANOVA AND ORLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4375 9726 4380 9753 4394 9752 4394 9720
      4384 9713 4375 9713
TIME...MOT...LOC 0027Z 223DEG 16KT 4386 9741 

HAIL...1.00IN
WIND...60MPH
 
$$

DUX
742 
WWUS53 KFSD 250043
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 PM CDT FRI APR 24 2015

SDC079-087-097-250052-
/O.EXP.KFSD.SV.W.0014.000000T0000Z-150425T0045Z/
LAKE SD-MCCOOK SD-MINER SD-
743 PM CDT FRI APR 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE...
NORTHEASTERN MCCOOK AND SOUTHEASTERN MINER COUNTIES WILL EXPIRE AT
745 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL 
TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.

LAT...LON 4375 9726 4380 9753 4394 9752 4394 9720
      4384 9713 4375 9713
TIME...MOT...LOC 0042Z 211DEG 8KT 4386 9741 

$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:07 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 24, 6:07 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT FRI APR 24 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 329 PM CDT FRI APR 24 2015

SHORT TERM CONCERN PRIMARILY THE CONVECTIVE THREAT IN FIRST 6-9
HOURS OF THE FORECAST.

LEADING UPPER WAVE ALMOST EXITING FAR EASTERN CWA...WITH SECONDARY
WAVE PUSHING OUT INTO THE FAR WESTERN PLAINS.  WEAK CONVERGENCE ZONE
HAS MUDDLED ITS WAY INTO THE FAR WESTERN EDGE OF THE FORECAST
AREA... AND HAVE SEEN A COUPLE OF ROGUE STORMS POP UP SOUTH AND WEST
OF KONL. THROUGH THE LATTER AFTERNOON...GENERALLY AGREE WITH VIEW OF
HIGH RESOLUTION SOLUTIONS WHICH INDICATE SPOTTY DEVELOPMENT
GRADUALLY BECOMING MORE EXTENSIVE IN COVERAGE THRU 00Z. WITH
LOCATION WELL NORTH OF THE EVOLUTION OF MAIN UPPER LOW CENTER...FLOW
IN THE MID LEVELS IS QUITE WEAK...SO WEAK THAT DEEP BULK SHEAR IS
NOT SUPPORTIVE OF STORM ORGANIZATION TO ANY DEGREE. GIVEN LIKELIHOOD
OF 600-800 J/KG OF MLCAPE...PROBABLY LOOKING AT A PULSY MULTICELL
TYPE OF ORGANIZATION...WITH VERY SLOW MOVING STORMS FAVORING NEW
DEVELOPMENT ON THE FRINGE OF THE EXPANDING COLD POOLS. IF THERE IS
ANY MARGINAL WIND OR HAIL RISK...LIKELY A 5 TO 8 PM WINDOW WOULD
CAPTURE ANY THREAT ACROSS THE AREAS NEAR THE JAMES RIVER AND
WESTWARD.

FURTHER EAST...LIKELY TO BE VERY LITTLE THREAT WELL THROUGH THE
EVENING...AS ADVECTIVE SPEEDS WILL BE MINIMAL. VERY POSSIBLE THAT
ANY CLUSTER OF PRECIPITATION TO THE WEST WILL FADE PRIOR TO PUSHING
MUCH PAST I 29. MOVING LATER INTO THE NIGHT...AS THE UPPER LOW WRAPS
UP THROUGH THE CENTRAL PLAINS...SOME BETTER DEEP DYNAMICS WRAP UP
TOWARD THE SOUTHEASTERN CWA. LOWER CLOUDS TO THE EAST WILL ALSO BE
THROWN BACK WESTWARD AS EASTERLY FLOW INCREASES...WITH LOWS FAIRLY
MILD IN THE 40S TO AROUND 50.

ON SATURDAY...LINGERING PRECIPITATION THREAT SHOULD BE MAINLY
SOUTH/EASTERN CWA ON NORTHERN EDGE OF FORCING FROM THE UPPER WAVE
AND PRIMARILY EARLY IN THE DAY. WIDE EXPANSE OF LOWER LEVEL RELATIVE
HUMIDITY CONTINUES AT LOW LEVELS ON EASTERLY FLOW...AND SUGGESTION
IN MOST SOLUTIONS IS THAT WILL BE TOUGH TO BREAK LOWER CLOUDS...AT
LEAST UNTIL STRONGER SUBSIDENCE NEAR RIDGE AXIS NOSING IN FROM
NORTHEAST IN THE AFTERNOON. AS A RESULT...TEMPERATURES WILL LARGELY
STRUGGLE...EXPECTING HIGHS IN THE 50S TO AROUND 60...WITH A CLAMMY
EASTERLY WIND.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 329 PM CDT FRI APR 24 2015

FOR SUNDAY AND MONDAY UPPER LEVEL RIDGING BUILDS INTO THE CENTRAL
CONUS...AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD THROUGH THE
NORTHERN MISSISSIPPI VALLEY AND NORTHERN PLAINS. THIS WILL RESULT IN
A GRADUAL DECREASE IN CLOUDS FOR SATURDAY NIGHT INTO SUNDAY.
ALTHOUGH THERMAL PROFILES ON SUNDAY WILL BE SIMILAR TO
SATURDAY...WITH THE EXPECTATION OF MORE SUN ACROSS THE AREA HIGHS
WILL MAKE IT INTO THE LOWER TO MID 60S OVER MOST AREAS. WITH
BUILDING UPPER LEVEL HEIGHTS MONDAY LOOKS TO REMAIN DRY AND A LITTLE
WARMER WITH HIGHS INTO THE MID AND UPPER 60S.

MODELS IN DECENT AGREEMENT ON A SHORTWAVE DIVING INTO THE NORTHERN
PLAINS ON MONDAY NIGHT INTO TUESDAY...THOUGH HAVING MINIMAL IMPACT
ON THE WEATHER AT THIS POINT OTHER THAN TO BRING A SLIGHT CHANCE OF
SHOWERS TO PORTIONS OF OUR AREA ON MONDAY NIGHT. FOR THE REMAINDER
OF THE EXTENDED PERIOD...UPPER LEVEL RIDGING BUILDS BACK INTO THE
REGION WITH DRY CONDITIONS TO PERSIST THROUGH FRIDAY. IN THIS
PATTERN IT DOES LOOK LIKE A WARMING TREND FOR WEDNESDAY INTO
FRIDAY...WITH HIGHS CLIMBING FROM AROUND 70 ON WEDNESDAY TO MID
70S TO NEAR 80 BY FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 602 PM CDT FRI APR 24 2015

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS...WITH THE
GREATER CHANCES THROUGH THE JAMES RIVER VALLEY AND NORTHWESTERN
IOWA. MVFR TO IFR CEILINGS WILL ALSO DEVELOP ACROSS THE AREA
TONIGHT...THEN PERSISTING INTO SATURDAY AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Apr 24, 4:25 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT FRI APR 24 2015

NEZ013-014-SDZ038>040-050-052>071-252130-
DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
425 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS.
WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...ISOLATED STORMS
COULD PRODUCE MARGINAL HAIL UP TO THE SIZE OF QUARTERS AND WINDS
UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-252130-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-
425 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL ACCOMPANY SCATTERED SHOWERS ACROSS THE
AREA TODAY INTO THIS EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 24, 5:13 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             MITCHELL                43.73N 98.03W
04/24/2015  E0.50 INCH       DAVISON            SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Apr 24, 5:33 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 W MITCHELL            43.73N 98.09W
04/24/2015  E1.00 INCH       DAVISON            SD   PUBLIC

            HAIL COVERING THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Apr 24, 6:00 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             CORSICA                 43.42N 98.41W
04/24/2015  E1.00 INCH       DOUGLAS            SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Apr 24, 6:18 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 WNW LOOMIS            43.81N 98.14W
04/24/2015  E0.88 INCH       DAVISON            SD   TRAINED SPOTTER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Apr 24, 6:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             1 S LOOMIS              43.78N 98.10W
04/24/2015  E1.00 INCH       DAVISON            SD   LAW ENFORCEMENT

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Apr 24, 6:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             CORSICA                 43.42N 98.41W
04/24/2015  E1.00 INCH       DOUGLAS            SD   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:12 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld11 min
Apr 24, 7:55 PM CDTAreal Flood WarningFSDHanson, Lake, McCook, Miner12 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.